John LaChance was a Christian who served His Savior at Tabernacle Baptist Church as a Sunday school teacher, youth leader, choir member, and trustee with faithfulness and joy for 14 years.
He was a well-liked and respected man at church, in the community, and at work. He had a great sense of humor and an infectious laugh. His life verse was, “A merry heart doeth good like a medicine.” Proverbs 17:22
John was a loving son and brother. He was my husband for 27 years and a wonderful father. He cared for our three children and me unselfishly and with loving devotion. He was the hero of our lives.
John was a patriot who served his country on land and at sea in the United States Navy with dedication and pride for 21 years. He quickly advanced through the enlisted ranks and onto becoming a naval officer. Upon retirement from active duty, he continued serving the Navy as a government contractor. He was truly an officer and gentleman. John was a selfless man who gave freely of himself in life and then in death through organ donation.
On March 15, 2007, John underwent his second routine rotator cuff repair surgery. Due to numerous adverse reactions to several pain medications after his first surgery, his surgeon recommended John spend the night following the surgery for pain management. He was to come home the next morning. John also had a condition called sleep apnea, which when mixed with opioids, puts a patient at a much higher risk of respiratory depression. This condition was dismissed by all attending medical staff, and a CPAP machine was not ordered. Immediately following surgery, John seemed to be doing well. His pain had been managed with a shoulder block and patient-controlled morphine through a PCA pump. During the afternoon, John became very hot and uncomfortable but had no fever. The nurse dismissed this as a side effect to the morphine. By early evening, the shoulder block wore off. The morphine was not managing his pain but was causing extreme vomiting. John was removed from the PCA morphine, pulse oximeter, and supplemental oxygen as directed by the surgeon (this was the hospital’s standard of care), and was given an injection of Dilaudid for pain and an anti-nausea medication. This change was prescribed by an on-call doctor who was never informed of John’s sleep apnea. John was assured the Dilaudid would give greater relief as it could be given more often and at higher doses.
Within less than a half hour, he was what I can only describe as comatose. He never looked at me or spoke again. Because he had not been able to urinate, which the nurse also attributed to the morphine, he had to be catherized. A very private man, John normally would have been unnerved by this. John never flinched or blinked an eye. Motionless and staring at the ceiling, John did not respond. The nurse stated that male patients normally experience a fair amount of discomfort from the procedure and she was quite surprised at the lack of any response from John, but dismissed it. (Throughout the day and evening, his vital signs were giving indication of possible patient distress, but these were dismissed as well.) Shortly thereafter, John seemed to be sleeping well, so I went home for the night with the intent of taking him home the next morning.
Instead, I was awakened by that dreaded telephone call from the hospital around 5:30 the next morning. The head nurse from the orthopedic ward informed me that my husband had taken a turn for the worse and had been moved to ICU and was on life support; the doctor needed me there immediately. I was later told that a nurse making rounds around 4:20 a.m. found John unresponsive in his bed. The “crash team” worked on John for over 40 minutes. They were able to regain a heartbeat, but his brain had suffered a major brain hemorrhage due to anoxia – or lack of oxygen. John was brain dead. We lost him – he was gone from our lives. The nurses and doctors responsible for John’s care did not appreciate the dangers of the respiratory depressing effects of opioids upon patients with sleep apnea. We believe John’s death could have been prevented if his nurses and doctors had not simply dismissed his sleep apnea and if he had been placed on a CPAP machine and/or kept on the pulse oximeter throughout his overnight stay.